Thunderstorm Wind, Dawson
- When
- July 7, 6:19 PM MST
- Where
- Dawson County, 1 mi N of Richey
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.667, -105.067
Law enforcement reported flash flooding along BIA Route one near Calais Hill 4 miles west of Fort Kipp.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Law enforcement reported flash flooding along BIA Route one near Calais Hill 4 miles west of Fort Kipp.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 7, 1:30 PM MST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 230 PM MDT WED JUL 7 2004 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... FORECAST PATTERN STILL SHAPING UP AS EXPECTED THROUGH THE SHORT TERM PERIOD AS AN UPPER LEVEL LOW CONTINUES TO APPROACH NORTHEAST MONTANA. ASSOCIATED SURFACE TROUGH LYING ALONG WESTERN EDGE OF FORECAST AREA. COLD FRONT STILL SCHEDULED TO PASS ON THROUGH YET THIS EVENING IN GGW...AND LATER TONIGHT IN THE SOUTHEAST. SPECIAL 18Z GGW SOUNDING NOT SHOWING THE GREATEST POTENTIAL FOR SEVERE WEATHER...BUT WITH MORE TIME FOR ADDITIONAL HEATING TODAY...STILL POSES A THREAT. SATELLITE ESTIMATED LIFTED INDEX CONTINUES TO DROP WHILE PRECIPITABLE WATER VALUES AND CAPE INCREASES. BEST CONVERGENCE SEEN IN THE EAST...AND WESTERN EDGE OF THE FORECAST AREA NOT AS UNSTABLE SO SEVERE THREAT LESS THERE. AT ANY RATE...WILL LEAVE A MENTION OF POSSIBLE SEVERE STORMS THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN STILL A POSSIBILITY. LATER TONIGHT...STRONG SUBSIDENCE BEHIND SYSTEM SHOULD ALLOW THINGS TO CLEAR OUT RATHER QUICKLY. HAVE TAPERED POPS AND ADJUSTED FORECAST ACCORDINGLY. BY FRIDAY...SYSTEM BECOMES STACKED AND REMAINS CENTERED IN CENTRAL SASKATCHEWAN. COOLER AIR CONTINUES TO WORK IN AND TEMPERATURES WILL REMAIN BELOW AVERAGE IN THE 70S. FOR FRIDAY...WARMER AIR BEGINS TO WORK BACK IN AS SYSTEM BEGINS TO SLOWLY SHIFT EAST AND LIFT NORTH. MODELS HINTING THAT ANOTHER SHORTWAVE MAY RESULT IN INCREASED INSTABILITY IN THE SOUTHEAST CORNER EARLY FRIDAY MORNING THROUGH AFTERNOON AND LEFT SOME LOW POPS TO COVER THIS. MODELS HAVE SHIFTED IT EAST...BUT RELUCTANT TO REMOVE POPS COMPLETELY. JAZ ..LONG TERM...FRIDAY NIGHT THRU WEDNESDAY... THE UPPER AIR TRANSITIONS INTO A PATTERN THAT IS VERY TYPICAL OF MID-SUMMER AND USUALLY DOES TAKE PLACE THIS TIME OF YEAR. MODELS SHOW THIS WEEKS UPPER LOW WILL SPLIT WITH ONE PART MOVING EAST OUT OF THE AREA ACROSS SOUTHERN CANADA...THE OTHER PART BECOMES STATIONARY AND WEAKENING ALONG THE OREGON COAST. THIS PUTS NE MT IN A SW FLOW ALOFT...BUT WITH BUILDING 500 MB HEIGHTS. THERE WILL BE WEAK SHORTWAVES AT LEAST...BUT IN THIS PATTERN AND TIME PERIOD PREFER TO GO WITH A BROADBRUSH PATTERN OF ISOLATED THUNDERSTORMS EACH DAY. EVENTUALLY...THE LOW ON THE OREGON COAST WEAKENS AND FILLS AND IS REPLACED BY A DEEPER LOW FURTHER OFFSHORE. THIS ALLOWS THE FLOW ALOFT TO TURN A LITTLE MORE WESTERLY LATE IN THE PERIOD AS A LARGE SPRAWLING UPPER HIGH OVER THE SOUTHERN PART OF THE COUNTRY EXPANDS WEST AND NORTH. MODELS ARE ALL QUITE CONSISTENT RUN TO RUN AND WITH EACH OTHER WITH THESE IDEAS. THIS REDUCES THE THREAT OF THUNDERSTORMS LATE IN THE PERIOD...BUT WILL PASS TO NEXT SHIFT FOR A SECOND CLOSER LOOK BEFORE DROPPING DAY 6 AND 7 POPS. 500 MB HEIGHTS AVERAGE 580 DM...THICKNESSES IN LOW 570S WITH VERY LITTLE CHANGE THRU THE PERIOD. THIS WILL PRODUCE HIGHS ABOUT NORMAL...WHICH IS WELL INTO THE 80S. SURFACE PRESSURE GRADIENTS ARE WEAK MOST OF THE TIME FOR GENERALLY LIGHT WINDS AS WELL. SIMONSEN && .GGW WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 556 AM MDT WED JUL 7 2004 MTZ016>024-059>062-081200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS- EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-NORTHERN VALLEY- PETROLEUM-RICHLAND-SHERIDAN-SOUTHWEST PHILLIPS-WESTERN ROOSEVELT- 556 AM MDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR SOME THUNDERSTORMS TO BECOME SEVERE. FOR ADDITIONAL INFORMATION...REFER TO GTFSPSGGW OR WWUS85 KGGW. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ025>027-081200- DAWSON-PRAIRIE-WIBAUX- 556 AM MDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR SOME THUNDERSTORMS TO BECOME SEVERE. FOR ADDITIONAL INFORMATION...REFER TO GTFSPSGGW OR WWUS85 KGGW. .DAYS TWO THROUGH SEVEN... SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN A POSSIBILITY THURSDAY...WITH THE POTENTIAL FOR SOME THUNDERSTORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DNS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
651 PM MDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 11 N VIDA 47.99N 105.49W
07/07/2004 0.25 INCH MCCONE MT TRAINED SPOTTER
HEAVY RAIN AND 30 MPH WIND GUSTS
&&
STPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
718 PM MDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0648 PM HEAVY RAIN 1 N RICHEY 47.64N 105.05W
07/07/2004 0.00 INCH DAWSON MT TRAINED SPOTTER
30 MPH WIND GUSTS
0648 PM HAIL RICHEY 47.64N 105.07W
07/07/2004 0.25 INCH DAWSON MT UNKNOWN
0.55 INCH RAIN
&&
STThe Glasgow radar (KGGW), 131 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
The area from about 10 miles southeast of Richey to 2 miles southeast of Bloomfield had approximately 12,000 acres of crop damage and high winds that caused some grain hoppers to be blown over. A grain hopper near county road 515 was completely toppled over and rolled about 150 to 200 yards downstream. Two miles southeast of Bloomfield, there were 5 grain hoppers that weigh 5,500 pound each, and two of the hoppers were toppled over. The crop damage was due to hail reported up to 1.5 inches in diameter with winds in the 40 to 60 mph range that lasted for 30 to 45 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414766, 5414767, 5414768, 5414769, 5414821, 5414819, 5414820.